Colorado, 2022Winter Storm in Colorado, April 11 to 13, 2022
April 11 to 13, 2022 · NWS BOU · 3 events in 3 counties and zones
A storm system produced moderate to heavy snowfall in the North-Central Mountains. Storm totals ranged from 8 to 17 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced moderate to heavy snowfall in the North-Central Mountains. Storm totals ranged from 8 to 17 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 11, 4:40 PM MST, 20 minutes earlier.
Area forecast discussion, Apr 11, 4:40 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
540 PM MDT Mon Apr 11 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM MDT Mon Apr 11 2022
A strong upper level low... now centered over northeastern
Oregon... will bring a variety of springtime weather to the
mountains and plains over the next couple of days as it tracks
eastward across the northern Rockies and into the Great Plains.
Water vapor satellite this afternoon shows moisture continuing its
gradual increase across the western half of the state. Westerly
flow aloft should turn more to the southwest and strengthen
through the early overnight hours, with wind gusts subsequently
increasing across the higher terrain. Snow is also expected to
increase in coverage and intensity through the night as moisture
continues to work into the high country. No changes were made to
the current winter headlines as the forecast here hasn't changed
much. It still looks like we could see a period of heavy snow and
strong wind gusts as the mid-level cold front pushes across the
mountains Tuesday morning, which will likely cause travel impacts
to those venturing up into the mountains Tuesday. Most of the snow
that falls during this event will likely come in a short time
period with the frontal band(s) Tuesday morning, where several
inches of snow could fall in a few hours. Light snow will continue
on and off through much of the day, with only light accumulations
after noon.
The lower elevations won't be thinking much about winter tonight
and tomorrow with wind and fire danger the biggest concerns. The
overnight should be pretty mild with strong south-southwest flow
keeping things fairly well mixed through the overnight. Gusty
winds will continue Tuesday morning ahead of an approaching cold
front, with the far eastern/southeastern edges of our CWA seeing a
few gusts up to 55 mph. It will also be quite dry ahead of the
front, and southern Lincoln county remains under a Red Flag
Warning tomorrow. We may see a few light showers across the plains
behind the front, aided by a strong jet aloft. Maybe it's just a
case of the Mondays, but I'm struggling to find anything that
supports any widespread precip through tomorrow evening. Have
lowered PoPs down to the slight chance category as even the more
optimistic ensemble guidance has a pronounced downward trend over
the past several cycles.
Like most days in the past week or so, wind will pick up again in
the afternoon behind the front. Guidance shows 30-45kt 700mb flow
during the afternoon with a well-mixed airmass overhead. This
will translate to another day of 35 to 50 mph gusts across most of
the northern/northeastern plains in the afternoon and evening
hours, which will gradually wane after sunset.
.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM MDT Mon Apr 11 2022
The long term period will feature light showers mostly over the
higher elevations and potential for fire weather conditions over the
plains through the weekend.
General troughing stays over the region Wednesday keeping a cooler
airmass in place. Westerly component flow will favor orographic
enhancement for snow showers over the higher elevations Tuesday
evening into Wednesday. Accumulations will be lighter than Tuesday
with a couple inches in the mountains through Wednesday. Elevated
winds over the higher mountains may result in areas of blowing
snow in those areas. There is a chance for a few light snow
showers to stray onto the plains during this period, but are
expected to be limited in coverage with downsloping and QG descent
in place. Soundings also reflect this with mid-level moisture in
place, with drier air in place towards the surface layer.
Increased flow aloft and optimal mixing will lead to gusty winds
in the afternoon Wednesday with gusts in the 25-35 mph range over
the plains and locally higher in the mountains. Low relative
humidity will be in place over the plains, especially in the
urban corridor and Palmer Divide which will elevate fire weather
conditions.
Higher heights gradually build in inducing zonal flow aloft for
Thursday and weak ridging Friday into the weekend. Model cross
sections show residual moisture remaining in the mountains which may
lead to a few snow showers each day. The plains will remain dry with
subsident flow in place. Increased W/WNW flow aloft will keep winds
gusty. Combined with low relative humidity, fire weather highlights
will be likely through Saturday over portions of the plains. Into
Sunday there is some uncertainty in the upper level pattern. Most
deterministic and ensemble guidance shows a weak shortwave trough
moving through, but there is variance in the strength of the system
itself. With little moisture being indicated with the system, could
see an increase in chances for orographic showers over the mountains
at least.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM MDT Mon Apr 11 2022
Expect VFR conditions through the TAF period. There is increasing
mid to upper level moisture and cloudiness ahead of the incoming
trough. Breezy southerly winds gusting to around 30 knots late
this afternoon will decrease this evening until a moderate
drainage flow sets in tonight with occasional gusts to around 25
knots. Winds will shift northwesterly behind a cold front tomorrow
morning and increase through the afternoon, and by around 14/15Z
near ILS ceilings around 6000 feet are possible with isolated
showers in the vicinity of the terminals.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Mon Apr 11 2022
Elevated fire weather conditions will continue this afternoon and
evening. Relative humidity will likely remain in the 15 to 25
percent range with a few gusts up to 45 mph possible. We'll likely
remain on the edge of red flag conditions for a few more hours
before humidity begins to increase. Tomorrow's forecast is a bit
more complicated. We'll likely see Red Flag conditions across Fire
Zone 247, with just enough moisture in other zones to avoid many
problems. However, guidance is starting to hint at the possibility
of very dry air working its way towards Weld/Morgan/Logan counties
in the afternoon. We'll have to watch that area closely to
consider any additional highlights, but at the very least expect
elevated fire weather conditions across the urban corridor with
the gusty winds during the daytime.
Snow continues in the mountains Wednesday with lighter
accumulations than Tuesday. A few showers may stray onto the
plains otherwise, the plains will remain mostly dry. Temperatures
will remain below with a cooler airmass in place. Stronger flow
aloft will lead to breezy westerly winds with gusts in the 25-35
mph range in the afternoon. Min relative humidity values drop into
the 17-20 percent range with the lower range of values over the
urban corridor and Palmer Divide. This will at least elevate fire
weather conditions in most areas of the plains with a values
approaching critical over the Palmer Divide and Urban corridor.
Held off on the Fire Weather Watch Wednesday for now, but it will
likely be needed.
Similar conditions continue Thursday through Saturday with low
relative humidity values and gusty winds. Temperatures also begin a
warming trend into the weekend. This will likely warrant fire
weather highlights over portions of the plains.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 6 PM MDT
Wednesday for COZ033-034.
Red Flag Warning from 11 AM to 7 PM MDT Tuesday for COZ247.
Winter Weather Advisory from 9 PM this evening to 6 PM MDT
Tuesday for COZ032.
Winter Storm Warning from 9 PM this evening to 6 PM MDT
Wednesday for COZ031.
&&
SHORT TERM...Hiris
LONG TERM...Mensch
AVIATION...EJD
FIRE WEATHER...Hiris/Mensch
Hazardous weather outlook, Apr 11, 9:41 AM MST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Mon Apr 11 2022
COZ030>051-121645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Mon Apr 11 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Gusty south winds will develop today over the eastern plains with
gusts to 40 mph. Elevated fire weather conditions will be possible
this afternoon east of the urban corridor with dry conditions also
likely this afternoon. It will be windy over the mountains as
well with gusts up to 50 mph in the wind prone areas. Snow
increases overnight with roads becoming snow covered and slippery
in places by Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A cold front will produce moderate to heavy snowfall in the
mountains and mountain valleys Tuesday morning. Near-whiteout
conditions and very difficult travel conditions are possible under
the heaviest snow bands. Snow will continue in the mountains
through Wednesday and snowfall totals are expected to be between
8-16 inches in the Park Range, 6-12 inches across the Front Range
mountains, and 3-7 inches across Middle Park.
Very strong winds up to 55 mph are possible to the south of a
line from Aurora to Akron on Tuesday. This may create blowing dust
and poor visibility leading to hazardous travel. Low humidity
along with the strong winds will create critical fire weather
conditions across Elbert and Lincoln counties during the late
morning and afternoon on Tuesday.
Elevated to critical fire weather conditions are expected across
portions of the plains Wednesday through Saturday due to gusty
winds and low humidity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 11, 5:00 PM MST to April 13, 5:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 15.6 inches, 9 miles south-southeast of Gould, 13 inches near Cameron Pass, 5 miles south-southwest of Glendevey, and 9 miles south-southeast of Spicer; 11.7 inches, 9 miles east of Glendevey; and 10.4 inches, 8 miles south-southeast of Rand.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 11, 5:00 PM MST to April 13, 5:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 16.9 inches, 5 miles west of Green Mountain Reservoir; 11.7 inches, 5 miles west of Berthoud Falls; and 7.8 inches, 10 miles north-northeast of Silverthorne.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- April 11, 5:00 PM MST to April 13, 5:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals included 11.7 inches, 11 miles south of Rabbit Ears Pass.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, April 11 to 30, 20222 deaths · 1 injured · $17 million · 70 kt wind · 27 events
- Tornadoes and Flash Flooding in Arkansas, April 11 to 13, 2022$234,000 · EF1 · 88 events
- Tornadoes and Hail in Arkansas, April 11, 2022$975,000 · EF1 · 15 events
- Dust Storm and High Wind in California, April 11, 2022$325,000 · 74 kt wind · 3 events
- High Wind in Nevada, April 11, 202270 kt wind · 44 events
- High Wind and Strong Wind in Montana, April 11 to 12, 2022$62,000 · 52 kt wind · 4 events
- Dust Storm and High Wind in Nevada, April 11, 2022$26,000 · 68 kt wind · 7 events
- Winter Storm in Montana, April 11 to 13, 202221 events
- High Wind in Colorado, April 11 to 12, 202278 kt wind · 18 events
- High Wind and Winter Weather in California, April 11 to 12, 202296 kt wind · 16 events
- Blizzard in North Dakota, April 11 to 14, 202214 events
- Heavy Snow and High Wind in Montana, April 11 to 13, 202250 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012279, 1012280, 1012281.